Insomnia and MS Given Intimate Focus in Short Film ‘Awake’ by UK Group
Insomnia, and all that repeat sleepless nights mean, burden a vast majority — 85% — of people with multiple sclerosis (MS), a survey of patients who are part of the Shift.MS social network in the U.K. reports.
The online community of more than 30,000 people examines this symptom in a new short film called “Awake,” delving into the interplay between patients’ insomnia and their mental well-being.
Its survey, done over November, came from network discussions, with results based on answers provided by 1,300 respondents.
“A diagnosis of MS can leave people to live a life of uncertainty about their life and condition,” George Pepper, CEO and founder of Shift.MS, said in a press release.
“This uncertainty can lead to lack of sleep that can have a serious impact on MSers, often going unrecognised by health professionals, heightening symptoms and having a negative impact on MSers’ quality of life,” Pepper added. “MS symptoms themselves can cause insomnia. It’s a vicious, exhausting, circle.”
Findings showed that 85% of these respondents had insomnia, and 75% felt that the lack of sleep was affecting their mental health and well-being. Most, 84%, also said sleeplessness affected their day-to-day functioning.
“Awake” drew on these survey results, as well as on interactions between members within the Shift.MS social media network. The film addresses MS issues from patients’ perspective.
“Insomnia,” it notes in its opening, “is one of the most underdiagnosed symptoms of multiple sclerosis.”
Recorded calls are largely left unedited, and can be both emotional and surprising.
According to Shift.MS, the movie explores and portrays the “cold hard facts” of MS and its potential complications. It captures patients’ real-life experiences of insomnia, and how it can worsen disease symptoms and affect everyday life.
“What does three weeks with no sleep feel like?” Rochlitz asks one woman in “Awake,” whose restless leg syndrome — a sensation of “worms or ants … crawling deep inside your legs” — came back with a vengeance after 10 years of successful treatment. The drugs she had been using not only stopped working, but viciously augmented the burning and itching.
“You start to go crazy,” the caller answered. “I honestly didn’t think I could carry on.”